Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 24, NWS Shreveport, LA

June 4, 1998Wood County, Texas

NWS Shreveport, LA issued this tornado warning at Jun 4, 1998, 10:34 PM CDT for Wood County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 1998, 10:34 PM CDT (03:34 UTC)
Expired
Jun 4, 1998, 11:35 PM CDT
In force
61 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Wood County, TX

The radar

The Shreveport radar (KSHV), 149 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 10:35 PM CDTThunderstorm Wind 56Quitman, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 8:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2429 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 050334 RRA
TORSHV
TXC499-050435-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1034 PM CDT THU JUN 4 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  WOOD COUNTY IN NORTHEASTERN TEXAS

* UNTIL 1135 PM CDT

* AT 1032 PM CDT... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A TORNADO 2 MILES NORTHEAST OF QUITMAN.  THE
  THUNDERSTORM CONTAINING THIS TORNADO WAS MOVING EAST NORTHEAST 40
  MPH..

* THE TORNADO IS EXPECTED TO BE NEAR...
  HIGHWAY 154 EAST OF QUITMAN


THIS THUNDERSTORM MAY PRODUCE A TORNADO ON ITS LEADING EDGE.
IF YOU ARE OUTSIDE GO TO A STRONG BUILDING. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR.

18/6

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jun 4, 8:30 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 4, 8:30 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
830 PM CDT THU JUN 4 1998

WILL UPDATE TO TAKE IN SEVERE WEATHER OVER NORTH CENTRAL TX MOVING
INTO NORTHEAST TX AND POSSIBLY NORTHWEST LA LATER TONIGHT. WILL ALSO
ADD HAZE TO FORECAST AS HAZE AND SMOKE HAVE RETURNED ONCE AGAIN.
OTHERWISE CURRENT FORECAST IS ON TRACK.

IV

In the hours before

Local storm report, Jun 4, 10:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1021 PM CDT THU JUN 04 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0925 PM    VALLIANT                  OK   60 MPH TSTM GUST
06/04/98   MCCURTAIN                      TREES DOWN

0925 PM    10 N VALLIANT             OK   70 MPH TSTM GUST
06/04/98   MCCURTAIN                      TREES DOWN AT PINE CREEK
                                          LAKE

0945 PM    BROKEN BOW                OK   60 MPH TSTM GUST
06/04/98   MCCURTAIN                      TREES BLOWN DOWN

0945 PM    IDABEL                    OK   70 MPH TSTM GUST
06/04/98   MCCURTAIN                      MOBILE HOME DAMAGE
IV
Local storm report, Jun 4, 10:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1021 PM CDT THU JUN 04 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0925 PM    VALLIANT                  OK   60 MPH TSTM GUST
06/04/98   MCCURTAIN                      TREES DOWN

0925 PM    10 N VALLIANT             OK   70 MPH TSTM GUST
06/04/98   MCCURTAIN                      TREES DOWN AT PINE CREEK
                                          LAKE

0945 PM    BROKEN BOW                OK   60 MPH TSTM GUST
06/04/98   MCCURTAIN                      TREES BLOWN DOWN

0945 PM    IDABEL                    OK   70 MPH TSTM GUST
06/04/98   MCCURTAIN                      MOBILE HOME DAMAGE
IV

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:28 PM CDTSevere Thunderstorm WarningSHVRed River62 min
Jun 4, 10:00 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Wood60 min
Jun 4, 10:00 PM CDTSevere Thunderstorm WarningSHVTitus60 min
Jun 4, 10:08 PM CDTSevere Thunderstorm WarningSHVBowie62 min
Jun 4, 10:17 PM CDTSevere Thunderstorm WarningSHVMorris48 min
Jun 4, 10:48 PM CDTSevere Thunderstorm WarningSHVSmith, Upshur67 min
Jun 4, 11:03 PM CDTSevere Thunderstorm WarningSHVCass, Harrison, Marion, Morris32 min
Jun 4, 11:03 PM CDTSevere Thunderstorm WarningSHVGregg32 min
Jun 4, 11:33 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison62 min
Jun 4, 11:33 PM CDTSevere Thunderstorm WarningSHVCass, Marion62 min
Jun 4, 11:57 PM CDTSevere Thunderstorm WarningSHVRusk58 min
Jun 5, 12:28 AM CDTSevere Thunderstorm WarningSHVPanola47 min
Jun 5, 6:59 AM CDTSevere Thunderstorm WarningSHVCamp31 min
Jun 5, 7:42 AM CDTSevere Thunderstorm WarningSHVRusk48 min
Jun 5, 7:48 AM CDTSevere Thunderstorm WarningSHVGregg32 min
Jun 5, 7:57 AM CDTSevere Thunderstorm WarningSHVHarrison, Panola63 min
Jun 5, 1:58 PM CDTSevere Thunderstorm WarningSHVSan Augustine47 min
Jun 5, 4:43 PM CDTSevere Thunderstorm WarningSHVAngelina47 min
Jun 5, 5:09 PM CDTSevere Thunderstorm WarningSHVNacogdoches46 min
Jun 5, 5:35 PM CDTSevere Thunderstorm WarningSHVSan Augustine55 min
Jun 5, 5:59 PM CDTSevere Thunderstorm WarningSHVSabine61 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.